Blues drugs, also known as “M30s,” have become a growing concern in recent years due to their potency and association with opioid abuse and overdose deaths. These drugs are small, blue pills that are often sold on the streets as prescription opioids, such as oxycodone or hydrocodone. However, they are actually counterfeit pills containing fentanyl, a highly potent synthetic opioid that can be deadly even in small doses.
Counterfeit opioid pills and non-pharmaceutical fentanyl (NPF) pills contribute to the worsening fatal overdose crisis in the USA. The Drug Enforcement Administration (DEA) even claims that illicit fentanyl is primarily responsible for the nation’s ongoing opioid crisis.
What are Blues Drugs?
Blues Drugs are essentially counterfeit opioid pills that contain fentanyl. The pills are nicknamed “Blues” because of their color but are also known as “M30s” because of the markings on the pills with “M” stamped on one side and “30” on the other. These counterfeit oxycodone pills are small, blue, and round and can also be found in an array of colors besides blue such as red, orange, or yellow. When these pills are bright and multi-colored they are known as “rainbow” fentanyl. Because of their color many are concerned about accidental ingestion or that children may take these pills thinking they are vitamins, another drug, or even candy.
Fentanyl is a powerful synthetic opioid that is similar to morphine but 50 to 100 times more potent. It has been approved by the Food and Drug Administration (FDA) for use as an analgesic (painkiller or pain reliever) and anesthetic. It has a high risk for addiction and dependence. In its prescription form, fentanyl is known under the brand names Actiq(R), Duragesic(R), and Sublimaze(R).
According to the National Institute on Drug Abuse (NIDA), synthetic opioids are now the most common drugs involved in drug overdose deaths in the United States.
Dangers of Blues Drugs
There is an enormous risk whenever consuming or taking any pill that has not been obtained from a pharmacy, or prescribed by a medical professional. Fake or counterfeit pills are often falsely marketed as legitimate prescription pills to deceive the American public, however, these pills often contain fentanyl or methamphetamine which can be deadly. Fake prescription pills are easily accessible, easy to purchase, and widely available, making them even more dangerous to the greater population, including minors.
According to the DEA, many counterfeit pills are made to look like prescription drugs such as oxycodone (Oxycontin(R), Percocet(R)), hydrocodone (Vicodin(R), and alprazolam (Xanax(R)); or stimulants like amphetamines (Adderall(R)).
These “blues” or “M30s” have the added, high risk, of a fentanyl overdose. It has been noted even two milligrams of fentanyl (the size of a mosquito) can be fatal.
According to the Centers for Disease Control and Prevention (CDC), the symptoms of fentanyl overdose are:
- Small or constricted pupils the size of “pinpoints”; “pinpoint pupils”
- Inability to stay awake or loss of consciousness
- Respiratory issues such as weak breathing, slow breathing or no breathing at all
- Signs of choking or gurgling sounds
- Limp body or muscle weakness
- Cold skin that is clammy to the touch; clammy skin
- Discolored skin and nails (especially the lips)
If you or a loved one is experiencing any of the above symptoms, call 911 or a local emergency number right away. Naloxone is a medication that is used to quickly reverse the effects of a fentanyl or opioid overdose and can be found at most pharmacies under the brand name Narcan.
Social Media Risks for Teens & Young People
An article published by Multnomah County, a Metro region in Portland, Oregon, highlighted the increased concern about fatal drug overdoses field by counterfeit opioid pills and how vulnerable teens are in this population. This is due to a combination of things but one of the most important is the advent of social media. Social media platforms, like Snapchat, appear to be advertising these blue pills to teenagers making them easier to access and often more affordable than other illicit substances. Investigators in particular have been tracking advertisements on social media, concerned about the risk to young people as they are more likely to swallow a drug than inject it.
According to the same article, officials fear teens and young people will find these blue pills appealing because they are cheaper and potentially more socially acceptable than meth or heroin. In addition, young people are less likely to have the life-saving overdose-countering drug naloxone on hand.
Potential For Opioid Addiction & Overdose
Opioids are a class of drugs naturally found in the opium poppy plant. Some opioids are produced directly from the plant, others however can be made synthetically by scientists in a lab, like fentanyl.
Fentanyl works by binding to the body’s opioid receptors which affect the areas of the brain that are responsible for pain and emotions. Increased uses of opioids however cause the brain to adapt and even change the chemistry of the brain making it more difficult for one to feel pleasure from anything besides the drug. Addiction is marked by someone continuing to use a substance and/or seeking to use a substance despite its harmful consequences in one’s life. Addiction is also the most severe form of substance use disorder (SUD) and can range from mild to severe.
Prevention and Intervention from Counterfeit Opioids
The best way to stay safe from counterfeit drugs is to avoid using them altogether. Some ways to do this include:
Only taking prescription opioids as prescribed by a healthcare professional
Avoiding buying opioids from illegal sources or online
Checking the appearance and packaging of prescription opioids to ensure authenticity
Being cautious when taking opioids with alcohol or other drugs
- Dispose of unused opioids properly and never share them with others
Additionally, individuals who use opioids should carry naloxone, a medication that can reverse an opioid overdose, and know how to use it in case of an emergency.
Signs of An Addiction to Opioids
Recognizing the signs of opioid addiction is crucial in identifying and addressing the problem. Some common signs of opioid addiction include:
Using opioids more often or in larger quantities than prescribed
Continuing to use opioids even after the prescription has ended
Neglecting responsibilities or relationships due to opioid use
Using opioids in dangerous situations, such as while driving
Experiencing withdrawal symptoms when attempting to stop opioid use
If you or a loved one is exhibiting any of these symptoms, seeking professional help is essential to prevent further harm.
Effective Treatment for Opioid Addiction
The rise of blues drugs and. other counterfeit opioids is a serious public health issue, resulting in a significant increase in opioid overdose deaths. Understanding the dangers and signs of opioid addiction, staying safe from counterfeit drugs, and seeking professional treatment is essential to addressing this problem.
If you or your loved one is struggling with opioid abuse or struggling with opioid addiction, Riverside Recovery of Tampa is here to help. To learn more about opioid use disorder and available treatment options, contact our admission team today.